Rhode Island, 2011

Tropical Storm and Storm Surge in Rhode Island, August 28, 2011

August 28, 2011 · NWS BOX · 9 events in 7 counties and zones

Hurricane Irene formed east of the Caribbean island of Dominica, part of the Lesser Antilles region, on the afternoon of August 20. Irene moved through the Caribbean and up the east coast of the United States making landfall twice.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hurricane Irene formed east of the Caribbean island of Dominica, part of the Lesser Antilles region, on the afternoon of August 20. Irene moved through the Caribbean and up the east coast of the United States making landfall twice. She first made landfall as a Category 1 Hurricane near Cape Lookout, North Carolina around 7:30am on August 27, then moved offshore again during the evening. She then made a 2nd landfall, again as a Category 1 Hurricane at 540am on August 28 near Little Egg Inlet in New Jersey. She moved over New York City and then into southeastern New York State and Connecticut as a Tropical Storm a few hours later. By the end of the evening of the 28th, Irene was crossing the U.S./Canada border having produced significant amounts of rain, storm surge, inland and coastal flooding, and wind damage across southern New England and much of the east coast of the United States.

In Southern New England, the minimum surface pressure recorded was 976.9mb taken at Barnes Municipal Airport in Westfield, Massachusetts. The storm surge experienced along the coast was generally in the two to four foot range with a high of 4.78 feet at Fox Point in Providence, Rhode Island. The highest sustained windspeed was 54 knots (62 mph) at the Physical Oceanographic Real Time System station at Conimicut Light in Narragansett Bay, RI. The highest sustained wind speed on land was 38 knots (44 mph) recorded on the Automated Surface Observing Systems at both Barnstable Municipal Airport in Hyannis, MA (KHYA) and Logan International Airport in Boston, MA (KBOS). Rainfall amounts ranged from nearly zero (0.03 at Nantucket Memorial Airport - ACK) to nearly 10 inches (9.92 in Conway, MA).

Despite the relatively low wind speeds, sustained winds over a 6 to 12 hour long duration resulted in widespread tree damage and resulted in power outages to roughly half a million customers throughout the state. Some of these customers did not get their power back until the Friday following the storm (some five days later). Durring the passage of Tropical Storm Irene, the winds resulted in $0.19M in property damages.

The collective effects of Tropical Storm Irene on August 28, resulted in 1 fatality, 0 injuries, and $127.3M in property damage in the following counties: Barnstable, Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex, Nantucket, Norfolk, Plymouth, Suffolk, and Worcester (all in MA), Hartford, Tolland, and Windham (all in CT), Cheshire and Hillsborough (all in NH), and Bristol, Providence, Kent, Washington, and Newport (all in RI).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 28, 5:00 AM EST, 30 minutes earlier.

Area forecast discussion, Aug 28, 5:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
600 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE...MOVING INTO SOUTHERN NEW JERSEY COAST EARLY THIS
MORNING...WILL MOVE ACROSS WESTERN CONNECTICUT INTO CENTRAL NEW
ENGLAND TODAY...THEN EXIT NEW ENGLAND EARLY MONDAY MORNING. IRENE
WILL BRING A COMBINATION OF FLOODING RAINS...DAMAGING WINDS AND
COASTAL FLOODING. HIGH PRESSURE WILL SETTLE OVER THE AREA MONDAY
BRINGING DRY AND COMFORTABLE WEATHER THROUGH MOST OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HURRICANE IRENE WILL BE MOVING ACROSS WESTERN CONNECTICUT...THEN
INTO CENTRAL NEW ENGLAND THROUGH TODAY.

SUMMARY OF MAIN IMPACTS...

1) DAMAGING WINDS. THE PROBLEM THIS MORNING IS THAT THE HIGH WINDS
ARE ABOVE THE GROUND AND HAVING A TOUGH TIME MIXING DOWN. NOTING A
RATHER STRONG BUT SHALLOW INVERSION ON BOTH THE 00Z AND 06Z KCHH
SOUNDINGS. HOWEVER...LOOKS LIKE THE WINDS WILL START TO MIX DOWN BY
LATE MORNING AND DURING THE AFTERNOON...OR IN ANY THUNDERSTORMS THAT
MAY DEVELOP. STILL EXPECT THE HIGHEST WINDS ACROSS SOUTHERN RI/SE
MA...CAPE COD AND THE ISLANDS...THOUGH CAN NOT RULE OUT GUSTS
POSSIBLY REACHING HURRICANE FORCE WELL INLAND. STILL CONTINUE TO SEE
STRONG W-SW WINDS WRAPPING AROUND THE BACKSIDE OF IRENE THIS
AFTERNOON INTO THIS EVENING AS THE STORM PUSHES INTO NORTHERN NEW
ENGLAND. GUSTS COULD BRIEFLY REACH 45 TO 60 MPH.

THESE STRONG WINDS WILL CAUSE WIDESPREAD DOWNED TREES AND POWER
LINES...WITH CORRESPONDING PROLONGED POWER OUTAGES.

2) FLOODING. PLEASE REFER TO THE HYDROLOGY SECTION BELOW FOR MORE
SPECIFICS FOR AREA RIVERS AND STREAMS.

3) STORM SURGE AND COASTAL FLOODING. PLEASE SEE THE COASTAL SECTION
BELOW FOR DETAILS.

4) HIGH SURF WILL OCCUR ALONG EXPOSED RI AND SOUTHEAST MA COASTS
AND THIS WILL CAUSE EROSION. THERE IS A VERY HIGH RISK OF RIP
CURRENTS ON ALL OF THE MA AND RI COASTS THROUGH SUNDAY.

5) A FEW WEAK TORNADOES ARE STILL POSSIBLE ON THE NORTH AND
NORTHEAST SIDE OF IRENE AS THE STORM APPROACHES THIS MORNING. A
TORNADO WATCH HAS BEEN ISSUED FOR S RI AND THE RI COASTAL WATERS
THIS MORNING.

AS ALWAYS...PLEASE REFER TO OUR HURRICANE LOCAL STATEMENTS FOR THE
LATEST INFORMATION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT AND MONDAY...
MAY STILL SEE LEFTOVER SHOWERS ACROSS S NH/CENTRAL AND W MA EARLY
TONIGHT...BUT WILL CLEAR QUICKLY AS IRENE MOVES THROUGH NORTHERN NEW
ENGLAND. SKIES WILL BECOME MOSTLY CLEAR BY AROUND MIDNIGHT AS THE
RECOVERY PROCESS BEGINS.

EXPECT TO SEE SEVERAL MAINSTEM RIVERS CONTINUE TO RISE. PLEASE
SEE THE HYDROLOGY SECTION BELOW FOR DETAILS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MONDAY NIGHT...
HIGH PRES WILL BUILD ACROSS NEW ENGLAND...BRINGING MOSTLY CLEAR
SKIES AND COOL TEMPERATURES. WITH LIGHT WINDS...OVERNIGHT LOWS WILL
LIKELY DROP BACK TO THE MID-UPPER 40S...RANGING TO THE UPPER 50S TO
LOWER 60S ALONG THE IMMEDIATE COAST.

TUESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS REMAIN IN PRETTY GOOD AGREEMENT FOR HIGH PRES TO
CONTINUE ACROSS THE NORTHEASTERN U.S. WITH DRY AND SEASONABLE
CONDITIONS THROUGH MOST OF THE WEEK. MAY START TO SEE A FRONT
APPROACH EITHER FRIDAY OR SATURDAY...BUT WIDE RANGE ON MODEL TIMING
SO NOT A LOT OF CONFIDENCE FOR THIS PORTION OF THE FORECAST.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THROUGH 12Z...
IFR-LIFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA...
OCCASIONALLY BOUNCING TO VFR/MVFR. RAIN HAS OVER SPREAD ACROSS MOST
OF THE REGION TO DO THE APPROACH OF HURRICANE IRENE. WINDS WILL
BEGIN TO GUST OUT OF THE EAST OVER THE NEXT SEVERAL HOURS.

TODAY...
HURRICANE IRENE WILL MOVE ACROSS WESTERN CT AND WESTERN MA THIS
AFTERNOON/EVENING. EXPECT MAINLY IFR-LIFR THROUGH THE AFTERNOON.
EXPECT SUSTAINED EAST WINDS 50-60 KT AND SOME GUSTS TO AROUND 70 KT.
WINDS WILL SHIFT TO WEST TOWARD EVENING AS THE CENTER MOVES OFF
THROUGH NH AND MAINE. MEDIUM TO HIGH CONFIDENCE.

TONIGHT AND MONDAY...
MVFR-IFR CONDITIONS EARLY WILL IMPROVE TO VFR OVERNIGHT. VFR
MONDAY.  HIGH CONFIDENCE.

KBOS TERMINAL...VARIABLE CONDITIONS MVFR/IFR IN SHOWERS AND
FOG...MAY BOUNCE BACK TO VFR OCCASIONALLY. WINDS WILL INCREASE
FROM THE SOUTHEAST OVERNIGHT WITH SPEEDS OF 30 KNOTS AND GUSTS TO
40 KNOTS BY 09Z AND 50 KNOTS GUSTING TO 70 KNOTS BY EARLY
AFTERNOON. WINDS SHIFT TO SOUTHWEST LATE SUNDAY 20Z TO 23Z. WINDS
DIMINISHING AND CONDITIONS IMPROVING TO VFR TONIGHT. HIGH
CONFIDENCE ON TREND...MEDIUM CONFIDENCE ON EXACT TIMING.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT THROUGH THURSDAY...MEDIUM TO HIGH CONFIDENCE FOR VFR
CONDITIONS.

&&

.MARINE...
TODAY...
HURRICANE WARNINGS REMAIN IN EFFECT FOR MOST OF THE MARINE AREA
EXCEPT THE NORTHERN MOST ZONES...WHICH CONTINUE ARE UNDER A TROPICAL
STORM WARNING. EXPECT E-SE WINDS TO SHIFT TO S AS IRENE APPROACHES
THE WESTERN LONG ISLAND COAST THIS MORNING. WILL SEE STRONG TROPICAL
STORM WITH GUSTS TO HURRICANE FORCE FROM MID-LATE MORNING THROUGH
THE AFTERNOON. SEAS WILL BUILD UP TO 25 TO 35 FEET OR HIGHER ACROSS
THE SOUTHERN OUTER WATERS THIS AFTERNOON. NOTING 20 FOOT WAVES AT
BUOY 44008 AND 18 FEET AT BUOY 44097 AT 09Z.

TONIGHT...
AS IRENE PUSHES INTO NORTHERN NEW ENGLAND...EXPECT WINDS TO SHIFT TO
W-SW EARLY. WILL SEE GUSTS UP TO AT LEAST TROPICAL STORM FORCE
THROUGH ABOUT MIDNIGHT...THEN BECOME W BUT WILL LIKELY SEE SMALL
CRAFT WINDS THROUGH MOST OF THE NIGHT. SEAS WILL REMAIN VERY ROUGH
ESPECIALLY ON THE SOUTHERN WATERS...BUT WILL SLOWLY SUBSIDE.

MONDAY...
W WINDS WILL DIMINISH TO BELOW 15 KT. SEAS WILL REMAIN WELL ABOVE
SMALL CRAFT CRITERIA.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...
MONDAY NIGHT...
N-NE WINDS WILL BE LIGHT...BUT SEAS REMAIN AOA 5 FEET THROUGH THE
NIGHT.

TUESDAY...
LIGHT WINDS CONTINUE.  SEAS FINALLY SUBSIDE BELOW SMALL CRAFT
CRITERIA.

TUESDAY NIGHT THROUGH THURSDAY...
EXPECT WINDS AND SEAS BELOW SMALL CRAFT CRITERIA THROUGH THIS
PERIOD.

&&

.HYDROLOGY...
ALONG THE MERRIMACK RIVER AND TRIBUTARIES AS WELL AS MEDIUM SIZED
RIVERS IN SOUTHEASTERN MA AND RI...STRONG RISES ARE EXPECTED...
RESULTING IN MANY RIVERS APPROACHING FLOOD LEVELS...AND IN SOME
CASES GOING INTO MINOR FLOOD. SMALL STREAMS ARE ALSO AT RISK FOR
FLOODING...MINOR TO LOCALIZED MODERATE.

THE POTENTIAL EXISTS FOR AREAS OF MODERATE TO MAJOR FLOODING ON
SMALL STREAMS AND CREEKS IN WESTERN MA AND NORTHERN CT. A FLOOD
WARNING FOR URBAN AND SMALL STREAM FLOODING HAS BEEN ISSUED FOR
HARTFORD AND TOLLAND COUNTY IN CONNECTICUT AS WELL AS FRANKLIN...
HAMPSHIRE AND HAMPDEN COUNTIES IN MASSACHUSETTS. TWO TO 4 INCHES OF
RAINFALL HAS ALREADY OCCURRED IN HARTFORD COUNTY. THE GREATEST
THREAT WILL BE OVER WESTERN PORTIONS OF THESE COUNTIES WHERE
RAINFALL WILL LIKELY BE ENHANCED BY THE EAST SLOPES OF THE
BERKSHIRES.

FOR LARGER TRIBUTARIES IN THE CONNECTICUT BASIN WITH FORECAST
POINTS...THE FARMINGTON RIVER IS OF CONCERN...WITH MINOR TO
MODERATE FLOODING POSSIBLE. HOWEVER...CRESTS AT UNIONVILLE...
SIMSBURY AND TARIFFVILLE WOULD NOT OCCUR UNTIL PROBABLY THIS EVENING
INTO MONDAY.  AT THIS TIME...IT APPEARS THAT THE WESTFIELD AND
CHICOPEE RIVERS WILL REMAIN BELOW FLOOD STAGE.

THE LATEST PRECIPITATION FORECAST HAS 6 TO 8 INCHES OF RAIN
THROUGHOUT THE LENGTH OF THE CONNECTICUT RIVER BASIN. IF THIS
MATERIALIZES...THERE WILL BE A SIGNIFICANT RIVER FLOOD EVENT ON
THE LOWER CONNECTICUT RIVER. THE POTENTIAL EXISTS FOR MANY
FORECAST POINTS ALONG THE LOWER MAINSTEM CONNECTICUT RIVER TO GO
INTO MINOR TO MODERATE FLOOD...INCLUDING SOME THAT DO NOT FLOOD
OFTEN SUCH AS NORTH WALPOLE AND HOLYOKE.

&&

.TIDES/COASTAL FLOODING...
THE STORM SURGE AND COASTAL FLOODING THREAT ALONG THE SOUTH COAST
CONTINUES.

THE AREAS OF HIGHEST CONCERN WILL BE ALONG THE SOUTH COAST OF RI AND
MA FROM WESTERLY TO NARRAGANSETT...NEWPORT...WESTPORT AND FAIRHAVEN
ON THIS MORNING/S HIGH TIDE. A STORM SURGE OF 2 TO 4 FEET IS
EXPECTED ALONG WITH HIGH ENERGY NEAR SHORE WAVES OF AT LEAST 15 FEET
WILL PRODUCE AT LEAST MODERATE COASTAL FLOODING. THERE IS ALSO A
THREAT ON THE SOUTH SIDE OF MARTHA/S VINEYARD FROM GAY HEAD TO
CHAPPAQUIDDICK ISLAND AND KATAMA BAY. EXPECT AROUND A 2 FOOT STORM
SURGE WITH HIGH ENERGY NEAR SHORE WAVES THAT WILL CAUSE BEACH
EROSION AND POSSIBLE AREAS OF FLOODING.

FOR BUZZARDS BAY...A 4 TO 7 FOOT STORM SURGE IS IS LIKELY IN THE
UPPER PORTION OF THE BAY ON THIS MORNING/S HIGH TIDE. THE WATER MAY
REMAIN IN THE BAY THROUGH MOST OF THE DAY AS WINDS SHIFT TO W-SW
AND...IF STRONG W-SW WIND GUSTS WRAP AROUND THE STORM AS IT MOVES
INTO NORTHERN NEW ENGLAND EARLY TONIGHT...THERE IS THE CHANCE OF
MORE COASTAL FLOODING AROUND THE TIME OF TONIGHT/S HIGH TIDE.

HERE ARE THE APPROXIMATE TIMES OF THE TIDES ALONG THE SOUTHERN NEW
ENGLAND SHORELINE...ESPECIALLY THOSE FOR THE HIGH TIDES...

SOUTH COASTAL SHORELINE
HIGH TIDE...AROUND 8 AM THIS MORNING
LOW TIDE...AROUND 2 PM THIS AFTERNOON
HIGH TIDE...AROUND 8 PM TONIGHT

SOUTHEASTERN SHORELINE
HIGH TIDE...AROUND MIDDAY TODAY
LOW TIDE...AROUND 6 PM THIS EVENING
HIGH TIDE...AROUND MIDNIGHT

EAST COASTAL SHORELINE
HIGH TIDE...AROUND 11 AM THIS MORNING
LOW TIDE...AROUND 6 PM THIS EVENING
HIGH TIDE...AROUND MIDNIGHT

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002>004.
     TROPICAL STORM WARNING FOR CTZ002>004.
MA...FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002>021-026.
     TROPICAL STORM WARNING FOR MAZ002>019-026.
     HURRICANE WARNING FOR MAZ020>024.
NH...FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011-012-015.
     TROPICAL STORM WARNING FOR NHZ011-012-015.
RI...FLOOD WATCH THROUGH LATE TONIGHT FOR RIZ001>008.
     TROPICAL STORM WARNING FOR RIZ001-003.
     HURRICANE WARNING FOR RIZ002-004>008.
MARINE...TROPICAL STORM WARNING FOR ANZ230-250-251.
     HURRICANE WARNING FOR ANZ231>237-254>256.
&&

SYNOPSIS...EVT
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...EVT
AVIATION...DUNTEN/EVT
MARINE...RLG/EVT
HYDROLOGY...AED
Hazardous weather outlook, Aug 28, 3:58 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
458 AM EDT SUN AUG 28 2011

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001-003-290900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-
458 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

DUE TO THE THREAT OF HEAVY RAINS FALLING THROUGHOUT THE LENGTH OF
THE CONNECTICUT RIVER BASIN...THE POTENTIAL EXISTS FOR A SIGNIFICANT
FLOOD EVENT ON THE LOWER CONNECTICUT RIVER.  VARYING DEGREES OF
FLOODING FROM MINOR TO MODERATE ARE POSSIBLE AT FORECAST POINTS FROM
NORTH WALPOLE SOUTHWARD THROUGH MIDDLETOWN. IT IS POSSIBLE THAT
MIDDLETOWN MAY REACH BEYOND MODERATE FLOODING. THESE FLOOD CRESTS
WOULD NOT OCCUR UNTIL THE MONDAY TO WEDNESDAY TIME FRAME.

FOR SPECIFICS ON RIVER STAGE FORECASTS OUT TO 72 HOURS...GO TO
WEATHER.GOV/BOSTON...AND CLICK ON /RIVERS AND LAKES AHPS/.
FORECASTS ARE UPDATED DAILY AROUND NOON...AND MORE FREQUENTLY AS
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ005>008-290900-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
458 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 813 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-RIZ002-004-290900-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
EASTERN KENT RI-
458 AM EDT SUN AUG 28 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-290900-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
458 AM EDT SUN AUG 28 2011

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>234-254-255-290900-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
458 AM EDT SUN AUG 28 2011

...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-250-251-290900-
BOSTON HARBOR-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
458 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235>237-256-290900-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
458 AM EDT SUN AUG 28 2011

...TORNADO WATCH 813 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical storm, 2 storm surge/tide. Local standard time, as filed.

Tropical Storm, Eastern Kent

When
August 28, 5:30 AM EST to 11:44 AM EST
Where
Eastern Kent forecast zone
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Several trees in Warwick were downed, including on Chester Avenue and Post Road. The Automated Surface Observing System at T.F. Green State Airport (KPVD) recorded sustained wind speeds of 38 knots (44 mph) and gusts to 56 knots (64 mph).

Tropical Storm, Western Kent

When
August 28, 5:36 AM EST to 9:00 AM EST
Where
Western Kent forecast zone
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Numerous trees, poles, and wires were downed throughout Coventry. An amateur radio operator recorded a wind gust of 52 knots (60 mph) on their home weather station in Coventry.

Tropical Storm, Northwest Providence

When
August 28, 5:50 AM EST to 9:00 AM EST
Where
Northwest Providence forecast zone
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Numerous trees and telephone poles were downed throughout northwest Providence County including in Lincoln (Smithfield Road), Harrisville (Steere Farm Road), Smithfield (Roger Williams Drive), Scituate (Route 6), Woonsocket, Burrillville (Douglas Pike), and Greenville (Smith Avenue). One of these trees was downed onto a car.

Tropical Storm, Washington

When
August 28, 5:58 AM EST to 11:05 AM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Trees were downed in Charlestown and Narragansett, including on Boston Neck Road in Narragansett. The Automated Surface Observing System at Westerly State Airport (KWST) recorded sustained winds of 32 knots (37 mph) and wind gusts to 46 knots (53 mph).

Tropical Storm, Bristol

When
August 28, 6:27 AM EST to 8:36 AM EST
Where
Bristol forecast zone
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

A tree was downed on a house in Warren. An amateur radio operator recorded a gust of 71 knots (82 mph) on their home weather station in Barrington.

Storm Surge/Tide, Bristol

When
August 28, 7:42 AM EST to 9:00 AM EST
Where
Bristol forecast zone
Reported by
Broadcast Media
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

A storm surge between 3.16 and 4.78 feet, associated with Tropical Storm Irene, impacted Mathewson Road in Barrington with two feet of water. The Forestville section of Bristol, east of Main Street, was evacuated due to the storm surge from Tropical Storm Irene.

Storm Surge/Tide, Newport

When
August 28, 8:07 AM EST to 9:00 AM EST
Where
Newport forecast zone
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

A storm surge of 3.16 feet, associated with Tropical Storm Irene, impacted Memorial Boulevard and Eastons Beach. Bowens Wharf was under ten to twelve inches of seawater and the Wellington Avenue underpass was flooded and impassable.

Tropical Storm, Southeast Providence

When
August 28, 8:24 AM EST to 9:30 AM EST
Where
Southeast Providence forecast zone
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A tree was downed in East Providence on Willett Avenue, blocking the road.

Tropical Storm, Newport

When
August 28, 8:36 AM EST to 11:43 AM EST
Where
Newport forecast zone
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Trees were downed onto wires at the intersection of Rhode Island Avenue and Oakwood Terrace and at the intersection of Bellevue Avenue and East Bowery Street in Newport. A trained spotter recorded gusts to 51 knots (59 mph) on their home weather station in Newport. An amateur radio operator recorded gusts to 49 knots (57 mph) on their home weather station in Little Compton. The Automated Surface Observing Station at Newport State Airport (KUUU) recorded sustained winds of 30 knots (35 mph) and wind gusts to 48 knots (55 mph).

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2011Every state in 2011This day in weather historyWarnings in Rhode Island, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345177, 345178, 345179, 345180, 345182, 345185, 345186, 345189, 345190.